Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 19, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 29, 2000, 8:05 PM MDT for Lincoln County, Colorado. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 29, 2000, 8:05 PM MDT (02:05 UTC)
- Expired
- Apr 29, 2000, 8:45 PM MDT
- In force
- 40 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 90 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 8:14 PM MDT | Hail 1.75 | Boyero, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 3:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 684 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 1790 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
728
WUUS55 KBOU 300208 COR
SVRDEN
COC073-300245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
805 PM MDT SAT APR 29 2000...CORRECTION FOR SPEED OF STORM...
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO
* UNTIL 845 PM MDT
* AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF BOYERO...OR ABOUT 32 MILES
SOUTHEAST OF LIMON...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BOYERO
LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
LAT...LON 3891 10351 3873 10341 3887 10318 3921 10317
3915 10341
SWEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:55 PM MDT, 5 hours 10 minutes earlier.
Area forecast discussion, Apr 29, 2:55 PM MDT, 5 hours 10 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 255 PM MDT SAT APR 29 2000 SHORT TERM DISCUSSION: WITH UPR LOW NEARING THE 4-CORNERS AND A VORT MAX ROTATING OUT OF THE BASE OF THE TROUGH...DYNAMIC LIFT COINCIDING WITH THE TIME OF MAX HEATING WILL PRODUCE AN EVENING OF ACTIVE WX ACRS THE FCST AREA. SEVERE THUNDERSTORM WATCH BOX WL BE IN EFFECT FOR MOST OF OUR PLAINS COUNTIES EARLY THIS EVENING. SFC FRONT FM WY HAS STALLED ACRS ERN LARIMER AND NWRN WELD COUNTY WHILE RADAR SHOWS A DRY LINE BOUNDARY DRAPED ACRS THE NRN DEN AREA. IN BETWEEN THESE TWO AREAS WL BE WHERE MOST OF THE THUNDERSTORM ACTIVITY TAKES PLACE. SATELLITE PICTURES SHOW SCT CONVECTION ALSO DEVELOPING AND MOVG OVR CENTRAL MTNS. THIS PCPN HAS A CHANCE OF CONTINUING WELL INTO THIS EVENING AS CO WL BE UNDER DIVERGENT FLOW ALOFT ON THE NE SIDE OF THE UPR LOW. WL MENTION LOCALLY HEAVY SNOWFALL IN THE MTNS...BUT NOT GO WITH ANY HI-LITES. LATER TONIGHT...AFTER THE COLD FRONT DROPS SWD TO THE PALMER DIVIDE...STRONG UPSLP FLOW WL DEVELOP WITH MODELS SHOWING ABUNDANT MSTR ACRS NE CO (6 G/KG SPECIFIC HUMIDITY AT 700 MB). WITH THE DIVERGENCE ALOFT REMAINING IN PLACE...THIS SHOULD LEAD TO A WDSPRD STRATIFORM PCPN EVENT ON THE PLAINS. TEMPS ALOFT WL GRADUALLY COOL ENOUGH THAT SOME SNOW MAY MIX IN ARND SUNRISE ...BUT THE MAIN MESSAGE IS THAT MOST AREAS SHOULD SEE AT LEAST A LITTLE PCPN BY MRNG. THESE THREE WX SITNS OUGHT TO BE ENOUGH TO KEEP US BUSY FOR A WHILE. KDRBY LONG TERM DISCUSSION: UPR LVL LOW WL MOVE ACRS NRN NM ON SUN AND THEN BECOME NEARLY STATIONARY OVR NERN NM SUN NGT INTO MON AND BEGIN TO WEAKEN. MAIN QUESTION FOR SUN IS HOW MUCH SNOW WL FALL IN THE MTNS AND FOOTHILLS. GRIDDED FIELDS GIVING VARYING SOLUTIONS WITH 700 MB FLOW RANGING FM NLY TO NELY. NGM SHOWS THE BEST UPSLOPE FLOW WHILE AVN AND MESO-ETA SHOW MORE OF A NLY COMPONENT. BASE ON HOW LOUSY ALL THE MODELS WERE WITH LAST WEEKENDS EVENT IN THE MTNS NOT SURE WHAT TO BELIEVE. THERE WL BE FAVORABLE QUASI-GEOSTROPHIC ASCENT THRU SUN AFTN WITH FAVORABLE POTENTIAL VORTICITY ALONG WITH GEOFRONTOGENESIS IN THE 850-850 MB LYR. HOWEVER LAPSE RATES ARE FCST TO DROP TO 4-5 C/KM ON SUN. THUS THERE ARE SEVERAL CONFLICTING SIGNALS. SNOW MODEL DOES GIVE NR WARNING CRITERIA FOR 12 HR PERIOD BEGINNING 06Z TONIGHT THRU 18Z SUN. OVR THE LOWER ELEVATIONS ONCE AGAIN WL BE FACED WITH WHAT TYPE OF LOW LVL FLOW WL BE IN PLACE. IF FLOW IS MORE NELY LIKE NGM SHOWS THEN WOULD SEE WDSPRD RN ACRS NERN CO MUCH OF THE DAY WHILE MORE NLY COMPONENT MAY LIMIT PCPN ALONG AND NR THE FOOTHILLS. NO MATTER WHAT HAPPENS TEMPS ON SUN WL BE MUCH COOLER WITH READINGS HOLDING IN THE 40S ACRS NERN CO DUE TO CONSIDERABLE COOLING AT 700 MB AND CLD CVR. BY SUN NGT GRIDDED DATA STILL SHOWS SOME UPSLOPE COMPONENT HOWEVER QUASI-GEOSTROPHIC ASCENT WL BE WEAKENING ALONG WITH LOW LVL GEOFRONTOGENESIS. STILL COULD SEE SOME PCPN IN SRN AREAS OF CWA AND IN THE MTNS AND FOOTHILLS WITH LESSOR CHCS OVR NRN PTNS OF CWA. SNOW LEVELS COULD DROP TO AROUND 6000 FT SUNDAY NIGHT. ON MON UPR LVL LOW IS FCST TO WKN QUITE A BIT HOWEVER WK UPSLOPE FLOW IS FCST OVR RGN AND WITH CONSIDERABLE MSTR STILL COULD SEE SCT SHOWERS OVR AREA. IN EXTENDED PD UPR LVL SYS SHOULD MOVE EAST OF RGN BY TUE SO SHOULD SEE A RETUWRN TO A WARMER AND DRIER PTRN FOR MID-WK. KLEYLA .DEN...???
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 6:58 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Washington, Weld | 47 min |
| Apr 29, 7:06 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 39 min |
| Apr 29, 8:43 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 47 min |
| Apr 29, 8:53 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.